Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 293, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2017, 6:58 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 6:58 PM MDT (00:58 UTC)
- Expired
- Jul 1, 2017, 7:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 80 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
165
WUUS55 KABQ 020058
SVRABQ
NMC019-037-047-020145-
/O.NEW.KABQ.SV.W.0293.170702T0058Z-170702T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
658 PM MDT SAT JUL 1 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern San Miguel County in northeastern New Mexico...
West central Quay County in east central New Mexico...
Northeastern Guadalupe County in east central New Mexico...
* Until 745 PM MDT.
* At 658 PM MDT, a severe thunderstorm was located over Conchas Lake
State Park, or 30 miles northwest of Tucumcari, moving east at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Conchas Dam, Newkirk, Montoya, Conchas, Conchas Lake State Park and
Bell Ranch.
This includes Interstate 40 between Mile Markers 300 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3510 10385 3495 10417 3531 10449 3560 10416
3544 10374 3542 10372 3542 10368 3541 10364
3539 10364 3539 10363
TIME...MOT...LOC 0058Z 286DEG 28KT 3536 10422
HAIL...<.75IN
WIND...60MPH
$$
341 follow-up statement
546
WWUS55 KABQ 020125
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
725 PM MDT SAT JUL 1 2017
NMC019-037-047-020145-
/O.CON.KABQ.SV.W.0293.000000T0000Z-170702T0145Z/
San Miguel-Quay-Guadalupe-
725 PM MDT SAT JUL 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN SAN MIGUEL...WEST CENTRAL QUAY AND NORTHEASTERN
GUADALUPE COUNTIES...
At 725 PM MDT, a severe thunderstorm was located 11 miles north of
Montoya, or 17 miles west of Tucumcari, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Conchas Dam, Newkirk, Montoya, Conchas and Conchas Lake State Park.
This includes Interstate 40 between Mile Markers 300 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3510 10385 3495 10417 3524 10443 3552 10404
3544 10374 3542 10372 3542 10368 3541 10364
3539 10364 3539 10363
TIME...MOT...LOC 0125Z 292DEG 27KT 3526 10402
HAIL...<.75IN
WIND...60MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:44 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 1, 5:44 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Sat Jul 1 2017 .AVIATION... 00Z TAF CYCLE Showers and thunderstorms expected to continue through this evening across central and eastern areas, perhaps lasting past midnight on the eastern plains. Some strong to severe storms will continue to be possible with large hail, gusty downburst winds, and heavy downpours temporarily dropping ceilings/visibility to MVFR. A TEMPO group for either SHRA or TSRA for a couple of hours this evening in all TAFs except KGUP and KFMN. Confidence is low that widespread low stratus clouds will develop overnight, but isolated spots are possible especially in the east. Showers and thunderstorms expected again Sunday afternoon, mainly south of I-40 and east of I-25. CHJ && .PREV DISCUSSION...339 PM MDT Sat Jul 1 2017... .SYNOPSIS... A moist and unstable air mass will support scattered to numerous thunderstorms east of the Rio Grande Valley through late evening including another round of severe storms, especially on the eastern plains. Going into Sunday and Independence Day, drier air and strengthening high pressure aloft will lead to fewer storms with the more favored areas east of the central mountain chain as well as the southwest high terrain. Strong high pressure aloft is then expected to center over the Four Corners region by Wednesday and remain just north of the state through the end of next week. && .DISCUSSION... Deep, moist convection as far west as the southeast slopes of the Chuskas as of early afternoon, with several impressive updrafts already evident along and just east of the Divide as well as along the Sangres and immediate east slopes. Last night's easterly push was perhaps a bit more robust than what models indicated. In any event, atmosphere is primed to support another round of isolated/scattered severe storms east of the Divide and especially east of the RGV as the afternoon progresses and well into the evening with severe impacts likely for areas that were devastated by damaging hail/70+ mph winds less than 24 hours ago. Uncapped mixed layer CAPE values generally 2000-3000 J/kg across the east and generally 1000-1500 J/kg between the Divide and central valley corridor. Mid- level westerlies are not quite as strong as they were 24 hours ago but even so effective bulk shear sufficient to support rotating updrafts/large hail with high likelihood of large, severe clusters organizing on the high plains as cold pool dynamics come into play during the evening. Storm motions should be slightly slower than Friday PM and if the latest HRRR shows most severe threat ending by 11pm. Not much change to previous thinking or forecast going into the first week of July. 500mb ridge centered along the Borderland with broad westerly flow in place. Models suggest a weak shortwave dropping southeast out of the Colorado Rockies Sunday afternoon/evening that may boost coverage for NC/NE areas going into the second half of Sunday. 500mb Four Corners high then begins process of strengthening and shift northward Monday/Tuesday eventually shifting just north of the state by mid/late week. An extended period of northeast to southwest or east to west flow aloft anticipated. kj && .FIRE WEATHER... Scattered to numerous showers and thunderstorms are taking shape over northern New Mexico, and look to be gradually blossoming over central parts of the state as well. An active evening of storms is expected as this activity rolls eastward into the plains with some cells producing hefty downpours, large hail, and gusty outflow winds. Overall, prevailing winds have been trying to veer mostly southerly with a bit of a convergent line hovering near or just west of the Continental Divide: drier south southwest winds to the west of this line with more moist south southeast winds on the east. This has been a focus for storms early this afternoon, but they should fill in east of it as the afternoon and evening wears on. Lowest humidity is found west of this convergent line in far western zones of NM where RH has dropped to less than 15 percent. After storms settle and move out of NM tonight, excellent RH recovery is expected to grace the eastern half of the state while the far western zones observe poor RH recoveries. Into Sunday, high pressure will start to jog northward with surface winds responding by turning more westerly. This will dry out the dewpoints some, not enough to fully eliminate storm potential, but coverage will certainly dwindle compared to today. Some dry storms will also be possible, especially in the west central to southwestern mountain zones. Prevailing wind speeds will be light to moderate Sunday afternoon, but any storm outflows (especially drier storms) will be capable of hurling out very strong gusts. RH will range from less than 10 percent in the far west up toward 25 percent in the far eastern zones while temperatures climb back up to, if not slightly above average. Instability will be prevalent with high Haines indices of 5 to 6 across the forecast area. Through next week high pressure will continue to build northward over the Rockies. Through this time, low layer moisture will be attempting to slosh farther west into NM. It should inch westward each day, encompassing much of the east by mid week when a couple of back door fronts aid. Some diffuse mid to upper level subtropical moisture will also attempt to come over the southwestern mountains, keeping a low chance for storms going. 52 && .AVIATION... 18Z TAF CYCLE Active shower and thunderstorm pattern is expected across northern and central New Mexico today and this evening. The focus would seem to be along the central mountain chain initially before storms roll eastward into the plains this evening. Secondarily storms should also develop over portions of the Continental Divide and toward the Jemez mountains. Some strong to severe storms will be possible with large hail, gusty downburst winds, and heavy downpours temporarily dropping ceilings/visibility. Confidence is low that widespread low stratus clouds will develop overnight, but some isolated spots are possible. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 1, 4:58 AM MDT, 14 hours before
Hazardous Weather Outlook National Weather Service Albuquerque NM 458 AM MDT Sat Jul 1 2017 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 458 AM MDT Sat Jul 1 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms along the east slopes of the central mountains extending eastward across the eastern plains this afternoon and evening. The main threat will be strong winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the east due to the potential of severe weather this afternoon into this evening. 50
In the hours before
Special weather statement, Jul 1, 5:30 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 530 PM MDT SAT JUL 1 2017 NMZ522-523-020000- Central Highlands-Estancia Valley- 530 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 600 PM MDT... At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near Estancia, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Estancia. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3463 10601 3476 10608 3493 10579 3471 10567 TIME...MOT...LOC 2330Z 243DEG 14KT 3474 10598 34
Special weather statement, Jul 1, 5:45 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Albuquerque NM 545 PM MDT SAT JUL 1 2017 NMZ533-020015- Guadalupe County- 545 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE COUNTY UNTIL 615 PM MDT... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Pastura, or 14 miles north of Vaughn, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pastura and Pintada. This includes Interstate 40 between Mile Markers 254 and 262. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3471 10521 3487 10527 3504 10491 3476 10479 TIME...MOT...LOC 2345Z 251DEG 21KT 3481 10516 34
Special weather statement, Jul 1, 6:03 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT SAT JUL 1 2017
NMZ524-020030-
South Central Highlands-
603 PM MDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOCORRO AND
SOUTHWESTERN TORRANCE COUNTIES UNTIL 630 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Abo, or 33 miles northeast of Socorro, moving east at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gran Quivira.
&&
LAT...LON 3413 10666 3430 10667 3447 10616 3446 10615
3448 10614 3449 10612 3449 10610 3450 10608
3411 10603
TIME...MOT...LOC 0003Z 261DEG 19KT 3427 10638
ShoemakeSpecial weather statement, Jul 1, 6:05 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Albuquerque NM 605 PM MDT SAT JUL 1 2017 NMZ523-529-533-020030- Guadalupe County-Northeast Highlands-Central Highlands- 605 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES UNTIL 630 PM MDT... At 605 PM MDT, Doppler radar was tracking a strong thunderstorm near Villanueva, or 28 miles southwest of Las Vegas, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Villanueva State Park, Villanueva and Sena. && LAT...LON 3515 10557 3533 10555 3537 10518 3508 10523 TIME...MOT...LOC 0005Z 275DEG 14KT 3524 10547 34
Special weather statement, Jul 1, 6:11 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Albuquerque NM 611 PM MDT SAT JUL 1 2017 NMZ529-532-533-020030- Eastern San Miguel County-Guadalupe County-Northeast Highlands- 611 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES UNTIL 630 PM MDT... At 611 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles north of Conchas Dam to Dilia. Movement was southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Dilia, Colonias, Variadero, Conchas Dam, Anton Chico, Trementina and Bell Ranch. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3547 10400 3503 10499 3521 10517 3572 10433 TIME...MOT...LOC 0011Z 315DEG 31KT 3559 10428 3520 10504 34
Special weather statement, Jul 1, 6:14 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Albuquerque NM 614 PM MDT SAT JUL 1 2017 NMZ521>523-020030- Sandia/Manzano Mountains-Central Highlands-Estancia Valley- 614 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL... SOUTHEASTERN SANTA FE AND NORTH CENTRAL TORRANCE COUNTIES UNTIL 630 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Moriarty, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Edgewood, Moriarty and Clines Corners. This includes the following highways... Interstate 40 between Mile Markers 188 and 217. Highway 285 between Mile Markers 249 and 261. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3490 10618 3507 10619 3518 10567 3491 10565 TIME...MOT...LOC 0014Z 260DEG 20KT 3502 10589 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:03 PM MDT | Special Weather Statement | ABQ | Torrance | 27 min |
| Jul 1, 6:05 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 115 min |
| Jul 1, 6:05 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 1, 6:11 PM MDT | Special Weather Statement | ABQ | San Miguel | 19 min |
| Jul 1, 6:14 PM MDT | Special Weather Statement | ABQ | Santa Fe | 16 min |
| Jul 1, 6:22 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 38 min |
| Jul 1, 6:39 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 28 min |
| Jul 1, 7:14 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 91 min |
| Jul 1, 7:17 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 43 min |
| Jul 1, 7:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 46 min |
| Jul 1, 7:46 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Jul 1, 7:48 PM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| Jul 1, 7:57 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 35 min |
| Jul 1, 8:20 PM MDT | Special Weather Statement | ABQ | Quay | 25 min |
| Jul 1, 8:31 PM MDT | Special Weather Statement | ABQ | Curry | 29 min |
| Jul 1, 8:37 PM MDT | Special Weather Statement | ABQ | Chaves | 23 min |
| Jul 1, 8:38 PM MDT | Special Weather Statement | ABQ | Roosevelt | 37 min |
| Jul 1, 8:39 PM MDT | Areal Flood Advisory | ABQ | Quay | 96 min |
| Jul 1, 9:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 31 min |
| Jul 1, 9:06 PM MDT | Special Weather Statement | ABQ | 39 min | |
| Jul 1, 9:35 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 25 min |
| Jul 1, 9:46 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 44 min |
| Jul 1, 10:03 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 42 min |
| Jul 1, 10:12 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 18 min |
| Jul 1, 10:41 PM MDT | Special Weather Statement | ABQ | Chaves | 34 min |
| Jul 1, 10:58 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| Jul 2, 1:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 2, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 19 min |
| Jul 2, 2:39 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Jul 2, 2:52 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 38 min |
| Jul 2, 3:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jul 2, 3:24 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 29 min |
| Jul 2, 3:40 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Jul 2, 4:06 PM MDT | Special Weather Statement | ABQ | Socorro | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.